Kansas, 2008

Damaging Wind in Kansas, May 24, 2008

May 24, 2008 · NWS SGF · 1 event in 1 county or zone

A cluster of nocturnal storms impacted extreme southeast Kansas and portions of southwest Missouri. Marginally severe weather occurred as mainly damaging wind gusts were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of nocturnal storms impacted extreme southeast Kansas and portions of southwest Missouri. Marginally severe weather occurred as mainly damaging wind gusts were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 2:19 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 24, 2:19 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 AM CDT SAT MAY 24 2008

.DISCUSSION...

THE MAIN FORECAST CHALLENGE WILL CONTINUE TO BE ON THUNDERSTORM
CHANCES THROUGH THE MIDDLE OF NEXT WEEK. INITIALLY...ANY
THUNDERSTORMS ACROSS THE AREA WILL BE MORE MESOSCALE DRIVEN WITH
AN OVERALL LACK OF SYNOPTIC SCALE FEATURES. THAT WILL CHANGE
STARTING MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE SOUTH INTO
THE REGION. AFTER A VERY WARM AND HUMID MEMORIAL DAY
WEEKEND...THIS FRONT WILL GIVE US A BREAK FROM THE SUMMERLIKE HEAT
AND HUMIDITY.

TODAY THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE AXIS WILL REMAIN
ENTRENCHED ACROSS THE REGION. AS WAS THE CASE ON FRIDAY...THE CAP
WILL REMAIN TOO STRONG FOR ANY TYPE OF AIRMASS THUNDERSTORMS. AS
WAS MENTIONED EARLIER...NOT SEEING ANY SYNOPTIC SCALE FEATURES TO
HELP INITIATE CONVECTION EITHER. WILL LIKELY NEED A STRONG OUTFLOW
BOUNDARY OR MCV FROM CONVECTION OUT WEST TO GIVE US ANY REAL SHOT
AT STORMS. EVEN THE TIMING FOR ANY OF THESE SUCH FEATURES LOOKS
POOR AS THEY WILL LIKELY COME THROUGH DURING THE LATE NIGHT AND
MORNING HOURS. WILL THEREFORE ONLY PLACE LOW POPS OUT WEST TO
COVER ANY DECAYING MCS ACTIVITY AND COVER THE SLIM POSSIBILITY OF
SOMETHING BEING KICKED UP WITH RELATED MESOSCALE FEATURES. OF
COURSE...WE WILL BE WATCHING RADAR TRENDS CLOSELY WITH RESPECT TO
THE SQUALL LINE MOVING THROUGH CENTRAL KANSAS AND WILL MAKE
TWEAKS AS NEEDED. TEMPERATURES TODAY LOOK VERY SIMILAR TO THOSE OF
FRIDAY...WITH TEMPERATURES ON SUNDAY LOOKING A FEW DEGREES WARMER.

MEMORIAL DAY...THE UPPER LEVEL FLOW WILL FLATTEN EVER SO SLIGHTLY.
THIS WILL GIVE US A SLIGHTLY BETTER OPPORTUNITY FOR CONVECTION. AT
THIS TIME...THE BEST CHANCE FOR STORMS LOOKS TO BE UP ACROSS
CENTRAL MISSOURI CLOSER TO SLIGHTLY BETTER DYNAMICS AND WHAT COULD
BE REMNANT MESOSCALE BOUNDARIES. BY MONDAY NIGHT...THE
AFOREMENTIONED COLD FRONT WILL BEGIN ITS APPROACH INTO CENTRAL
MISSOURI. MAY SEE THUNDERSTORMS DEVELOP ALONG THIS FRONT OR
POSSIBLY BACK WEST ACROSS KANSAS...PUSHING INTO THE AREA
OVERNIGHT. TEMPERATURES AHEAD OF THIS FRONT WILL CONTINUE TO BE
WELL ABOVE NORMAL.

TUESDAY THROUGH FRIDAY...THAT FRONT WILL BE SLOW TO MOVE THROUGH
THE REGION. KEPT CHANCE POPS GOING INTO WEDNESDAY FOR NOW. WILL
NEED TO WATCH HEAVY RAIN THREAT AS A COUPLE OF ROUNDS OF
CONVECTION WILL BE POSSIBLE. ONCE THE FRONT DOES CLEAR...A MUCH
COOLER AND DRIER AIRMASS WILL FILTER INTO THE REGION.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST ISSUE WILL BE STRATUS
DECK ACROSS THE REGION. SECONDARY CONCERNS RELATED TO STRONG LINE
OF STORMS OVER SOUTH CENTRAL KANSAS AT THIS HOUR AND ANY POSSIBLE
AFFECTS THIS MAY HAVE ON THE AERODROMES. STRATUS DECK HAS EXPANDED
OVER THE PAST FEW HOURS...GENERALLY ABOVE 2KFT. CIRRUS BLOW OFF
FROM CONVECTION OVER THE HIGH PLAINS ALONG WITH A WELL MIXED
BOUNDARY LAYER WILL LIKELY RESULT IN A CONTINUED MVFR CIG
OVERNIGHT. CONVECTION OVER KS/OK IS QUITE HEALTHY AT THIS TIME.
ASSUMING A SLIGHT ACCELERATION TO THIS LINE...AND ASSUMING THE
LINE CAN HOLD TOGETHER...IT WOULD APPROACH THE JLN AERODROME AFTER
10Z. MOST LIKELY SCENARIO IS A WEAKENING TREND WITH A FEW TS
POSSIBLE TOWARD SUNRISE BEFORE DISSIPATION...VCTS HAS BEEN
INCLUDED FOR THIS SCENARIO. NIGHT SHIFT WILL HAVE TO KEEP A CLOSE
EYE ON THIS LINE AND ANY FLUCTUATIONS IN THE STRATUS DECK. SCT TO
BKN STRATO CU DECK EXPECTED ON SATURDAY WITH LITTLE IF ANY
CONVECTIVE DEVELOPMENT GIVEN WARM TEMPS ALOFT. SOUTHEAST FLOW WILL
CONTINUE AT THE SFC.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 3:57 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT SAT MAY 24 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...LATE TONIGHT.

  A LINE OF THUNDERSTORMS WILL WEAKEN AS IT PUSHES INTO EXTREME
  SOUTHEAST KANSAS AND WESTERN MISSOURI BETWEEN 4 AND 7 AM. WIND
  GUSTS TO 60 MPH WILL STILL BE POSSIBLE WITH THESE STORMS WEST
  OF A NEVADA MISSOURI TO PITTSBURG KANSAS LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE INTO
  MEMORIAL DAY. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS
  WILL BE POSSIBLE. A BETTER CHANCE FOR THUNDERSTORMS THEN
  EXISTS FROM MONDAY NIGHT THROUGH MIDWEEK AS A COLD FRONT MOVES
  SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4 AND 7 AM
  THIS MORNING WEST OF A NEVADA MISSOURI TO PITTSBURG KANSAS
  LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
May 24, 3:58 AM CST
Where
Bourbon County, 0.69 mi S of Ft Scott Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.790, -94.770

Severe thunderstorm wind gusts downed several trees near Fort Scott Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100161.